Vitamin D Side Effects, Overdose & Toxicity

posted in: Drugs & Treatments | 0

5

What is vitamin D toxicity, and should I worry about it since I take supplements? Vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body.

Vitamin D toxicity is usually caused by megadoses of vitamin D supplements — not by diet or sun exposure. That’s because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don’t contain large amounts of vitamin D.

The main consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause poor appetite, nausea and vomiting. Weakness, frequent urination and kidney problems also may occur.

Treatment includes the stopping of excessive vitamin D intake. Your doctor also may prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.

Sources:
1. http://www.mayoclinic.org/healthy-lifestyle/nutrition-and-healthy-eating/expert-answers/vitamin-d-toxicity/faq-20058108
2. http://umm.edu/health/medical/altmed/supplement/vitamin-d